A Linear Algorithm for Edge-Face Coloring Series-Parallel Graphs

  • Jian-Liang Wu
  • Ping Wang
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4489)


Let G be a series-parallel graph. In this paper, we present a linear algorithm of constructing an oriented binary decomposition tree of G. We use it to find 33 unavoidable subgraphs of G. Based on these 33 avoidable subgraphs, we can determine the edge-face chromatic number, denoted by χ ef (G) , of G where G is 2-connected and Δ(G) = 5. This completes the literature of determining χ ef (G) for 2-connected series-parallel graphs.


edge-face coloring decomposition tree series-parallel graph 


  1. 1.
    Borodin, O.V.: Simultaneous coloring of edges and faces of plane graphs. Discrete Math. 128, 21–33 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Mel’nikov, L.S.: Problem in recent advances in graph theory. In: Proc. International Symposium, Prague, 1974, Academic Praha, p. 543 (1975)Google Scholar
  3. 3.
    Richey, M.B., Parker, R.G.: Minimum-maximal matching in series-parallel graphs. Euro. J. of Operation Research 33, 98–103 (1987)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Sanders, D.P., Zhao, Y.: On simultaneous edge-face colorings of plane graphs. Combinatorica 3(17), 441–445 (1997)MathSciNetGoogle Scholar
  5. 5.
    Seymour, P.D.: Colouring Series-Parallel graphs. Combinatoria 10(4), 379–392 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Takamizawa, K., Nishizeki, T., Saite, N.: Linear-time computability of combinatorial probelms on series-aprallel graphs. J. Assoc. Comput. Mach. 29(4), 1382–1389 (1982)Google Scholar
  7. 7.
    Waller, A.O.: Simultaneously coloring the edges and faces of plane graphs. J. Combinatorial Theory, Series B 69, 219–221 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Wang, W.F.: On the colorings of outerplane graphs. Discrete Math. 147, 257–269 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Wang, W.F., Zhang, K.M.: Δ-matchings and edge-face chromatic numbers. Acta Math. Appl. Sinica (Chinese) 22(2), 236–242 (1999)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Wang, W.F., Lih, K.W.: A new proof of Melnikov’s conjecture on the edge-face coloring of plane graphs. Discrete Math. 253, 87–95 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Wu, J.L., Wang, P.: Simutaneous coloring of edges and faces of series-parallel graphs. Advances in Mathematics 34(4), 461–467 (2005)MathSciNetGoogle Scholar
  12. 12.
    Zhou, X., Suzuki, H., Nishizeki, T.: A Linear Algorithm for Edge-coloring Series-Parallel Multigraphs. J. of Algorithms 20, 174–201 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Zhou, X., Nishizeki, T.: Multicoloring of Series-Parallel Graphs. Algorithmica 38, 271–294 (2004)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Berlin Heidelberg 2007

Authors and Affiliations

  • Jian-Liang Wu
    • 1
  • Ping Wang
    • 2
  1. 1.Department of Mathematics, Shandong University, Jinan, ShandongP.R. China
  2. 2.Dept. of Math., Stats. and Computer Science, St. Francis Xavier University, Antigonish, NS, B2G 2W5Canada

Personalised recommendations